NOTE: This appeared first on my blog at cyrilfb.com. I have been encouraged by our members to show my posts about the NET journey here as well.
One month ago, I received a treatment for my neuroendocrine tumor called Y-90 radioembolization.
Commercial product is called SIR-Spheres.
In radioembolization, tiny glass or resin beads called microspheres are placed inside the blood vessels that feed a tumor in order to block the supply of blood to the cancer cells. Once these microspheres, which are filled with the radioactive isotope yttrium Y-90, become lodged at the tumor site, they deliver a high dose of radiation to the tumor and not to normal tissues. From RadiologyInfo.org for Patients/
This treatment was for a larger, more active tumor in my liver.
The procedure itself was quick (an hour) and painless. It was supposed to be day surgery so that I could go home that day. Instead, I had nausea so bad that I could not use oral pain meds (opoids! Don’t dis me), for two days the pain meds were given IV. Then I got to go home
Wait… Didn’t I have PRRT radioisotope treatment last year for this cancer?
Yes, I did (see Yesterday’s PRRT and follow the thread). Four treatments spaced over 8 months. The last was in August last year. Dr. Liu tells me that the PRRT acts like thousands of BBs throughout the body and does best against small tumors. This larger tumor actually grew during the treatments. He said the Y-90 treatment is like a bowling ball dropped on a very specific tumor in a specific site (in other words, a lot more radiation to a lot more specific place).
Side effects of Y-90.
- You will be radioactive for about 3 days. Stay away from other people. (What’s the big deal? We already do that this year.)
- These vary with patient but for me, there has been severe liver pain which took about three weeks to go away. There has also been a lot of nausea, stomach pain and gas and bloating which after four weeks has reduced some but not nearly enough for my normal functioning even with medication. If it continues, for more than another couple weeks, I will need to be checked for stomach ulcer which would happen if a few of the radioactive spheres escape the liver and travel through the blood system to the stomach. I am told it doesn’t happen often but does happen. If it is damaged by the radioactivity, I may have to take drugs for my stomach for a long time.
- A side effect specific to me was excessive worry because of the fact that I had chemoembolization (similar to above except with chemo instead of radioactivity) in 2011 and it caused a “carcinoid crisis(in my case it was blood pressure and heart rate both going very low and refusing to respond to treatment)” so bad that I very nearly died.
Today, August 20, 2020, I saw Dr. Liu to discuss the results of an MRI and YIPPIE! The tumor is shrunk and may be completely dead! We will test again in three months. As stated above, if my stomach is not better, we will test that also. In the past, Dr. Liu has discussed the possibility of having me do chemo after the Y-90. It would probably be an oral treatment (captem – The combination of capecitabine and temozolomide) and might extend for years. He did not mention it in this meeting and I am happy to let that sleeping dog lie.
May we all have the best possible outcomes,